Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 12, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 21, 2003, 6:02 PM CST for Howard County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 21, 2003, 6:02 PM CST (00:02 UTC)
- Expired
- Mar 21, 2003, 6:45 PM CST
- In force
- 43 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Howard County, TX
The radar
The Midland/Odessa radar (KMAF), 90 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 0.0 hours before the alert went out and 328 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2809 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 220002
SVRMAF
TXC227-220045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
559 PM CST FRI MAR 21 2003
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HOWARD COUNTY IN WEST TEXAS
* UNTIL 645 PM CST
* AT 559 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 10 MILES SOUTHEAST OF SOUTH HAVEN...OR ABOUT 13
MILES SOUTHEAST OF BIG SPRING...MOVING NORTHEAST AT 15 MPH.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...FORSAN...SAND
SPRINGS...AND COAHOMA
LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
LAT...LON 3225 10118 3210 10118 3209 10168 3251 10167
3251 10119 3230 10118
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 1:30 PM CST, 4 hours 32 minutes earlier.
Area forecast discussion, Mar 21, 1:30 PM CST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 130 PM CST FRI MAR 21 2003 MAIN CONCERN OF THIS FORECAST PACKAGE WILL BE THE PROSPECTS OF A WIDESPREAD RAIN EVENT WITH SCATTERED THUNDERSTORMS OVERNIGHT. A VIGOROUS MID AND UPPER LEVEL TROUGH IS CENTERED OVER SOUTHWEST NEW MEXICO. GREATEST SURFACE PRESSURE FALLS ARE CURRENTLY OVER THE SOUTHERN BIG BEND...WITH SURFACE WINDS RESPONDING ACROSS THE REGION. LATEST RADAR TRENDS SHOW CONVECTION ON THE INCREASE ACROSS WESTERN PARTS OF THE FA...THIS AS IR CHANNEL INDICATES INCREASING ENHANCEMENT/LIFT BETWEEN KELP AND KGDP. THE SYSTEM IS EXPECTED TO DIG OVER THE NEXT 6 HOURS OR SO...AS JET STREAK NOTED ON IR CHANNEL OVER SOUTHERN NEVADA MOVES INTO THE TROUGH BASE. THIS WILL RESULT IN THE AREA OF BEST DYNAMICAL LIFT MOVING FROM WEST TO EAST ACROSS THE CENTRAL PARTS OF THE OUR CWA TONIGHT. MAIN QUESTION IS THE AVAILABILITY OF LOW LEVEL MOISTURE. THE COLUMN IS MOISTENING FROM TOP DOWN...BUT DECENTLY RICH GULF MOISTURE IS NO WHERE TO BE FOUND. DEW POINTS SHOULD BE AROUND 40 ACROSS THE EASTERN HALF OF THE AREA BY THIS EVENING. THIS COMBINED WITH COLD MID LEVEL TEMPS WOULD YIELD CAPE VALUES LESS THAN 1000 J/KG...AND LIS AROUND -2 ACROSS THE SOUTH WHEN PARCEL IS LIFTED FROM AROUND 850MB. LACK OF MOISTURE AND LIMITED INSTABILITY SHOULD HELP PRECLUDE ANYTHING MORE THAN ISOLATED SEVERE EVENTS. THESE WILL LIKELY OCCUR IN THE FORM OF LOCALIZED DAMAGING WINDS PER DEEP INVERTED V STRUCTURE NOTED ON FORECAST SOUNDINGS. WET BULB ZERO HEIGHTS ARE IN THE 8-8.5KFT RANGE HOWEVER...SO CAN NOT RULE OUT AN ISOLATED MARGINALLY SEVERE HAIL REPORT IF A DECENT UPDRAFT CAN GET ORGANIZED. DESPITE THE MAGNITUDE OF LIFT...WE ARE CURRENTLY NOT OVERLY EXCITED ABOUT LOCALLY HEAVY RAIN POTENTIAL WITH RELATIVELY DRY PBL AND OTHERWISE MARGINAL MOISTURE CONTENTS. RAIN SHOULD BE EXITING THE EASTERN ZONES AROUND SUNRISE SATURDAY. NEXT TROUGH IS EXPECTED TO IMPACT THE AREA MONDAY. THIS WILL BE A WEAKER FEATURE THAN CURRENT. SOME GUIDANCE INDICATES A DRYLINE MAY BE IN PROXIMITY TO THE EASTERN ZONES JUST AHEAD OF THIS FEATURE. BEST CHANCES FOR PRECIP SHOULD CERTAINLY BE EAST OF OUR AREA...BUT WE WILL MENTION A SLIGHT CHANCE OF THUNDER IN THE FAR EAST MONDAY PM FOR GOOD MEASURE. A MUCH MORE SIGNIFICANT STORM SYSTEM IS PROGGED TO AFFECT THE AREA BY THE LAST DAY OF THE EXTENDED. IF CURRENT MODEL TRENDS HOLD...FRIDAY MAY BRING A SIGNIFICANT WIND EVENT IN THE MOUNTAINS AND PERHAPS A SLIGHT CHANCE OF STORMS IN THE EAST. PRELIMS: MAF BU 45/65 44/73 46 8100 CNM UU 40/67 40/77 42 4000 MRF UU 36/67 34/73 38 4000 FST BU 45/66 45/77 46 6100 .MAF... TX...NONE. NM...NONE. LINDLEY
Hazardous weather outlook, Mar 21, 2:45 PM CST, 3 hours 17 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-221100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CST FRI MAR 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED NON-SEVERE THUNDERSTORMS OVER WEST TEXAS AND SOUTHEASTERN NEW MEXICO WILL PRODUCE OCCASIONAL DEADLY LIGHTNING THIS EVENING AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. TECHNICAL DISCUSSION... A STRONG UPPER LEVEL SHORTWAVE TROUGH WILL MOVE ACROSS SOUTHEAST NEW MEXICO AND INTO THE LOWER TRANS PECOS TONIGHT. COLD 500MB TEMPERATURES NEAR -20C ASSOCIATED WITH THIS LOW WILL INCREASE 700- 500MB LAPSE RATES TO 7-8C/KM TONIGHT. FORECAST SOUNDINGS ARE SHOWING AN INVERTED V AND LOW WET-BULB ZERO HEIGHTS SUGGESTING A FEW STORMS MAY PRODUCE SEVERE WIND GUSTS AND MARGINALLY SEVERE HAIL. PLATT
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.